Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 56, NWS North Platte, NE

May 27, 2019Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2019, 11:10 PM CDT for Custer County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2019, 11:10 PM CDT (04:10 UTC)
Expired
May 28, 2019, 12:00 AM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 95 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 11:10 PM CDTHAIL 13 W Merna, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:27 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

263 
WUUS53 KLBF 280410
SVRLBF
NEC041-280500-
/O.NEW.KLBF.SV.W.0056.190528T0410Z-190528T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1110 PM CDT Mon May 27 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Custer County in central Nebraska...

* Until midnight CDT.

* At 1109 PM CDT, a severe thunderstorm was located over Merna, or 9
  miles northwest of Broken Bow, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Broken Bow, Merna, Anselmo, Victoria Springs State Recreation Area,
  Weissert, Lillian, Round Valley, Walworth and Gates.

This includes the following highways...
 Highway 183 between mile markers 99 and 110.
 Highway 2 between mile markers 258 and 281.
 Highway 92 between mile markers 265 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4144 9922 4134 9985 4158 9998 4174 9964
      4174 9955
TIME...MOT...LOC 0409Z 245DEG 29KT 4150 9976 

HAIL...1.00IN
WIND...60MPH
 
$$

Kulik
1 follow-up statement
066 
WWUS53 KLBF 280428
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1128 PM CDT Mon May 27 2019

NEC041-280500-
/O.CON.KLBF.SV.W.0056.000000T0000Z-190528T0500Z/
Custer NE-
1128 PM CDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN CUSTER COUNTY...

At 1127 PM CDT, a severe thunderstorm was located 9 miles northwest
of Weissert, or 10 miles north of Broken Bow, moving northeast at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Broken Bow, Victoria Springs State Recreation Area, Weissert,
Lillian, Round Valley, Walworth and Gates.

This includes the following highways...
 Highway 183 between mile markers 100 and 110.
 Highway 2 between mile markers 279 and 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4138 9962 4165 9982 4174 9964 4174 9955
      4144 9922
TIME...MOT...LOC 0427Z 245DEG 26KT 4155 9959 

HAIL...1.00IN
WIND...60MPH
 
$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:17 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 27, 6:17 PM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
617 PM CDT Mon May 27 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 322 PM CDT Mon May 27 2019

Isolated thunderstorm development expected late this afternoon
will increase in coverage this evening. Surface low pressure
centered near Denver with a warm front extending across southern
Nebraska will be a focus for development. Deep southwest flow
aloft will be in place with strong 0-6km shear from 60-70 kts
across swrn area early this evening. Most unstable CAPES to range
around 1500 J/KG. Nearly all of western Nebraska is in a slight
risk for severe thunderstorms with an enhanced risk south of
Highway 2. Large hail and damaging winds will be possible with an
isolated tornado also possible. Heaviest rainfall amounts to be
west of Valentine through Oshkosh where an inch or locally higher
is expected. Less storm coverage to the east, where a quarter to
half inch possible. Upscale growth is expected with storms
developing, with POPs becoming categorical northwest to likely
north of Interstate 80.

On Tuesday, the upper low will begin to move slowly from north
central into northeast Colorado. The risk for severe weather
should shift east with strong storms still possible east of
Stapleton through O'Neill. Rainfall amounts will be heaviest
across north central Nebraska up to a half inch.

As the upper low moves from southwest toward northeast Nebraska
Tuesday night, areas northwest of the upper low center can expect
the heaviest rainfall, which again includes north central
Nebraska.

.LONG TERM...(Wednesday through Monday)
Issued at 322 PM CDT Mon May 27 2019

Wednesday into Thursday, the upper low will move into Iowa and
eventually the southern Great Lakes. The GFS is much slower moving
the low out of the area, with shower chances lingering into
Thursday. Highs to remain cool on Wednesday from near 60 to the
low 60s. Warming to near 70 on Thursday. Highs mainly from 75 to
80 Friday through Monday. Shower chances return Saturday through
Monday over most of the area, although models diverge on timing
as an upper ridge builds into the Central U.S.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 617 PM CDT Mon May 27 2019

Showers and thunderstorms increase in coverage and intensity
across western Nebraska late this evening. Stronger storms will be
capable of wind gusts exceeding 50kts and large hail, along with
torrential rainfall which would greatly reduce visby.
Thunderstorms transition to rain after 28/06z, but cigs drop to
widespread MVFR (locally IFR) in southwest Neb and IFR across
northern Neb. Gusty easterly surface winds and low stratus clouds
continue for much of Tuesday.

&&

.HYDROLOGY...
Issued at 322 PM CDT Mon May 27 2019

River levels continue to fall on the Elkhorn river at Atkinson
and Ewing. Atkinson gauge has fallen to the minor flood stage
of 7.50 ft. A flood warning remains in effect for west central
Holt county through early this evening. Elsewhere, a Flood
Warning remains in effect in northern Brown County though
officials reported water levels have decreased there.

Otherwise, rainfall totals were increased slightly with amounts
near 2 inches across the northwest Sandhills. Storms with
significant rainfall totals remain possible tonight through
Tuesday night with the Flood Watch in effect until 12Z Wednesday.
Overall, total rainfall amounts of 1 to 2 inches are forecast
across the watch area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for NEZ004>010-022>029-035-
036-094.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Snively
HYDROLOGY...Roberg
Hazardous weather outlook, May 27, 3:40 PM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
340 PM CDT Mon May 27 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-282045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
340 PM CDT Mon May 27 2019 /240 PM MDT Mon May 27 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to numerous severe thunderstorms will be possible this
evening and into the overnight. The area of greatest concern
remains across the Nebraska Panhandle through central Nebraska.
Severe storms will be capable of producing large hail, damaging
wind gusts, a few isolated tornadoes, and torrential rainfall.

Flood warnings and advisories remain in effect across portions of
north central Nebraska. Please refer to the latest flood products
for the latest details.

A Flood Watch is in effect for portions of northern Nebraska and
portions of the Sandhills. Any additional rainfall from
thunderstorms may worsen ongoing flooding or cause new flooding
on already saturated soils.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorms will be possible for both Tuesday and Wednesday,
however, severe weather is not anticipated but we can't rule out
an isolated strong storm.

A Flood Watch will continue into early Wednesday morning for
portions of northern Nebraska and much of the Sandhills. Rainfall
amounts between a quarter inch to one inch is in the forecast for
Tuesday through early Wednesday morning. The heaviest rainfall is
expected to occur across northwestern Nebraska Tuesday and
Tuesday night. The additional rainfall will increase the flooding
potential due to already saturated soils, increased runoff, and
high water tables.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, wind, and flooding to the
National Weather Service over the next few days.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Thorne

In the hours before

Local storm report, May 27, 10:35 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1035 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             2 SE ENDERS             40.42N 101.49W
05/27/2019  E1.50 INCH       CHASE              NE   PUBLIC

&&

SNIVELY
Local storm report, May 27, 10:36 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1036 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             1 N ENDERS              40.46N 101.52W
05/27/2019  E3.00 INCH       CHASE              NE   PUBLIC

            CORRECTION

&&

CBUTTLER
Local storm report, May 27, 10:41 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1041 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     FUNNEL CLOUD     5 W HAYES CENTER        40.51N 101.12W
05/27/2019                   HAYES              NE   TRAINED SPOTTER

&&

TKECK
Local storm report, May 27, 10:42 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1042 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     FLASH FLOOD      SUTHERLAND              41.16N 101.13W
05/27/2019                   LINCOLN            NE   PUBLIC

            EXTENSIVE STREET FLOODING REPORTED.

&&

TKECK
Local storm report, May 27, 10:43 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1043 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     FLASH FLOOD      HERSHEY                 41.16N 101.00W
05/27/2019                   LINCOLN            NE   EMERGENCY MNGR

            EXTENSIVE STREET FLOODING IN HERSHEY. RADAR ESTIMATES 3
            TO 4 INCHES OF RAIN HAS FALLEN IN THE PAST THREE HOURS.

&&

TKECK
Local storm report, May 27, 10:45 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1045 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     FLASH FLOOD      NORTH PLATTE            41.13N 100.77W
05/27/2019                   LINCOLN            NE   EMERGENCY MNGR

            REPORTS OF STREET FLOODING, MAN HOLE COVERS ARE OFF AND
            STALLED CARS IN STREETS. ASOS SHOWS 1.58 INCHES OF RAIN
            IN THE PAST TWO HOURS.

&&

TKECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:05 PM CDTAreal Flood AdvisoryLBFDeuel, Keith3 hr
May 27, 7:25 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins65 min
May 27, 7:31 PM CDTSevere Thunderstorm WarningLBFChase, Perkins59 min
May 27, 7:59 PM CDTAreal Flood AdvisoryLBFKeith, Perkins3 hr
May 27, 8:14 PM CDTAreal Flood AdvisoryLBFChase3 hr
May 27, 8:14 PM CDTTornado Warning Tornado observedLBFChase46 min
May 27, 8:24 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins66 min
May 27, 8:50 PM CDTSpecial Weather StatementLBFPerkins40 min
May 27, 9:02 PM CDTSevere Thunderstorm WarningLBFLincoln, Perkins43 min
May 27, 9:16 PM CDTSpecial Weather StatementLBFChase44 min
May 27, 9:18 PM CDTFlash Flood WarningLBFDeuel, Keith, Perkins5 hr
May 27, 9:20 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson40 min
May 27, 9:28 PM CDTSevere Thunderstorm WarningLBFChase47 min
May 27, 9:43 PM CDTAreal Flood AdvisoryLBFLincoln3 hr
May 27, 9:44 PM CDTSevere Thunderstorm WarningLBFLincoln46 min
May 27, 9:57 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan48 min
May 27, 10:08 PM CDTSevere Thunderstorm WarningLBFChase, Hayes52 min
May 27, 10:20 PM CDTSevere Thunderstorm WarningLBFCuster, Logan55 min
May 27, 10:27 PM CDTFlash Flood WarningLBFLincoln4 hr
May 27, 10:30 PM CDTSevere Thunderstorm WarningLBFLincoln30 min
May 27, 10:42 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes48 min
May 27, 11:20 PM CDTSevere Thunderstorm WarningLBFFrontier55 min
May 27, 11:47 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup43 min
May 27, 11:49 PM CDTSpecial Weather StatementLBFCuster41 min
May 28, 12:15 AM CDTSpecial Weather StatementLBFFrontier45 min
May 28, 12:40 AM CDTSevere Thunderstorm WarningLBFChase50 min
May 28, 1:27 AM CDTSevere Thunderstorm WarningLBFChase, Hayes33 min
May 28, 1:58 AM CDTSpecial Weather StatementLBFHayes32 min
May 28, 2:13 AM CDTAreal Flood WarningLBFDeuel, Keith, Perkins9 hr
May 28, 2:33 AM CDTSpecial Weather StatementLBFFrontier27 min
May 28, 9:51 AM CDTRiver Flood WarningLBFGarden, Keith21 days

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.